Alert archive / Indiana / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 69, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 22, 2026, 9:55 PM EDT for 5 counties in Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2026, 9:55 PM EDT (01:55 UTC)
- Expired
- Mar 22, 2026, 10:28 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hancock County, IN, Henry County, IN, Marion County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 10:02 PM EDT | HAIL 1 | 1 S Greenfield, IN | Multiple reports of 1.00 inch hail in Greenfield. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 6:17 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2126 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
183
WUUS53 KIND 230155
SVRIND
INC059-065-097-139-145-230245-
/O.NEW.KIND.SV.W.0069.260323T0155Z-260323T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
955 PM EDT Sun Mar 22 2026
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Hancock County in central Indiana...
Northern Shelby County in central Indiana...
Northwestern Rush County in central Indiana...
Southwestern Henry County in east central Indiana...
Southeastern Marion County in central Indiana...
* Until 1045 PM EDT.
* At 955 PM EDT, severe thunderstorms were located along a line
extending from near Lawrence to Greenwood, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Indianapolis, Greenfield, Beech Grove, Southport, Cumberland,
Knightstown, New Palestine, Morristown, Carthage, Spring Lake,
Dunreith, and Arlington.
This includes the following highways...
Interstate 65 between mile markers 101 and 104.
Interstate 70 between mile markers 93 and 106, and near mile marker
112.
Interstate 74 between mile markers 93 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3963 8554 3963 8595 3964 8595 3964 8615
3982 8596 3983 8541
TIME...MOT...LOC 0155Z 276DEG 40KT 3981 8591 3963 8609
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Crosbie2 follow-up statements
500
WWUS53 KIND 230209
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1009 PM EDT Sun Mar 22 2026
INC097-230218-
/O.CAN.KIND.SV.W.0069.000000T0000Z-260323T0245Z/
Marion IN-
1009 PM EDT Sun Mar 22 2026
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central and east central Indiana.
LAT...LON 3963 8554 3963 8595 3965 8595 3982 8578
3983 8541
TIME...MOT...LOC 0208Z 276DEG 40KT 3980 8579 3962 8597
$$
INC059-065-139-145-230245-
/O.CON.KIND.SV.W.0069.000000T0000Z-260323T0245Z/
Hancock IN-Shelby IN-Rush IN-Henry IN-
1009 PM EDT Sun Mar 22 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHEASTERN HANCOCK...NORTHERN SHELBY...NORTHWESTERN RUSH AND
SOUTHWESTERN HENRY COUNTIES...
At 1008 PM EDT, severe thunderstorms were located along a line
extending from Greenfield to 7 miles east of Greenwood, moving east
at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters. At 1005 PM EDT 1 inch hail was
reported in Greenfield.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Greenfield, Knightstown, Morristown, Carthage, Dunreith, and
Arlington.
This includes Interstate 74 between mile markers 102 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3963 8554 3963 8595 3965 8595 3982 8578
3983 8541
TIME...MOT...LOC 0208Z 276DEG 40KT 3980 8579 3962 8597
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Crosbie493
WWUS53 KIND 230228
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1028 PM EDT Sun Mar 22 2026
INC059-065-139-145-230237-
/O.CAN.KIND.SV.W.0069.000000T0000Z-260323T0245Z/
Hancock IN-Shelby IN-Rush IN-Henry IN-
1028 PM EDT Sun Mar 22 2026
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK...
NORTHERN SHELBY...NORTHWESTERN RUSH AND SOUTHWESTERN HENRY COUNTIES
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central and east central Indiana.
LAT...LON 3963 8554 3963 8595 3965 8595 3982 8578
3983 8541
TIME...MOT...LOC 0226Z 276DEG 40KT 3978 8552 3960 8570
$$
CrosbieWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 7:48 PM EDT, 2 hours 7 minutes earlier. Its key messages:
- Record breaking heat today with highs in the low to mid 80s
- Severe weather likely this evening with large hail and damaging winds the main threats
- Cooler on Monday with a warming trend through the workweek
- Showers and thunderstorms possible Thursday and Thursday Night
- Dry with slightly below temperatures Saturday and Sunday
Area forecast discussion, Mar 22, 7:48 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 748 PM EDT Sun Mar 22 2026 .KEY MESSAGES... - Record breaking heat today with highs in the low to mid 80s - Severe weather likely this evening with large hail and damaging winds the main threats - Cooler on Monday with a warming trend through the workweek - Showers and thunderstorms possible Thursday and Thursday Night - Dry with slightly below temperatures Saturday and Sunday && .MESOSCALE UPDATE... Issued at 747 PM EDT Sun Mar 22 2026 Thunderstorms have rapidly formed across northern portions of central Indiana in a region of increasingly low-upper level forcing and moistening between 850-700 mb. This forcing is a combination of FGEN, deep moisture convergence and upper level divergence which will continue to overspread areas along and to the west of the ongoing convection into central Illinois. As a result, additional thunderstorms are expected to move into west-central Indiana before 9 pm. Over the next few hours this low-upper level forcing will move into an increasing instability axis (MUCAPE 1000-1500 j/kg) located generally along and south of I-70. Combined with steep mid-level lapse rates from 7.5-8 deg C/km and cloud bearing shear around 40 kts, an increasing large hail threat with some hail potentially over 2 inches in diameter will occur, especially with any left splits from persistent supercell structures. && .SHORT TERM (This evening through Wednesday)... Issued at 209 PM EDT Sun Mar 22 2026 Through This Evening. The primary focus for the next 12 hours is the progression of a potent cold front currently slicing through the southern Great Lakes. Ahead of this boundary, central Indiana is basking in an anomalously warm airmass. With 850mb temperatures between 18-22C and efficient mixing, surface temperatures have soared into the low 80s. This puts record highs in jeopardy across many sites, including Indianapolis. The current forecast high is 85 which would tie the all-time March record for the city. The environment is quite favorable for large hail today with 1500- 2000 J/kg MUCAPE this evening with equilibrium levels around 10-12km along with a fairly straight hodograph and 60-70kts of effective bulk shear. Latest high-resolution guidance, including the HRRR and NAMNest, shows convective initiation along the front to the northwest of Indianapolis between 23Z and 00z. While surface dewpoints in the mid- 50s to low 60s are modest, steep mid-level lapse rates associated with an overhead elevated mixed layer will provide sufficient instability for robust updrafts. Initial development may be semi- discrete, posing a threat for large hail given the elongated hodographs. However, strong linear forcing along the front is expected to quickly transition the mode into a line of storms. The threat for damaging winds will increase once the storms grow upscale but with the elevated nature of the thunderstorms, large hail looks to be the bigger threat through much of central Indiana. The front should clear the southern counties by 04z to 06z, bringing an end to the severe threat and ushering in a much drier, colder airmass. Tonight Through Wednesday. The most jarring aspect of this forecast is the thermal transition. Behind the front, strong cold air advection will take hold. Temperatures that were in the 80s this afternoon will bottom out in the low to mid-30s by daybreak Monday. A secondary shortwave will pass through the Great Lakes on Monday, keeping cloud cover prevalent across the northern half of the state. Highs will struggle to reach 50, representing a nearly 30-degree departure from Sunday. Brisk northwest winds will make it feel even colder throughout the day. Surface high pressure builds in on Tuesday, leading to clearer skies and light winds, though temperatures remain seasonably cool with highs in the mid-50s. The high shifts eastward by mid-week, allowing the low-level flow to return to the southwest. This starts a warming trend as warm air advection ramps back up ahead of the next late- week system. Wednesday will see a return to the 60s across much of the region. && .LONG TERM (Wednesday night through Sunday)... Issued at 209 PM EDT Sun Mar 22 2026 Wednesday Night through Sunday... A weak short wave with northwest flow aloft is expected to pass across Indiana on Wednesday night into Thursday. However, conditions at the surface will be a bit more favorable for precipitation. A lingering frontal boundary will be found across Central Indiana and through Thursday, surface low pressure is suggested to push along that front, before exiting east and pushing the cold front farther southeast. Ample moisture appears to be present during this time, thus chance for showers and thunderstorms will be needed on Wednesday night as the upper support passes and through Thursday night as the surface low passes dragging the surface cold front south. Models suggest an active lower level jet in place at his time, thus severe weather may be possible. On Friday morning, some low pops may be used due to potential timing differences with the frontal passage, but confidence for rain on Friday is low. This is due to a cooler and drier pattern appearing to set up for next weekend. Strong ridging is suggested to build across the western CONUS on Friday through Sunday. This will set up subsidence and NW flow aloft flowing across the upper midwest into Central Indiana. A large area of associated high pressure is suggested to build across the region for the weekend. This will result in more dry weather with slightly below normal temperatures. && .AVIATION (00Z TAF Issuance)... Issued at 747 PM EDT Sun Mar 22 2026 Impacts: -Northerly wind gusts up to 30kts through 05Z -TSRA likely over a 2 to 3 hour window, generally after 00Z -MVFR cigs 03Z through the morning Discussion: Conditions are expected to deteriorate to MVFR within the first 6 hours of the TAF period as a line of thunderstorms move from north to south across central Indiana. TSRA will bring reduced vsbys and MVFR cigs starting at LAF and progressing southeast to the other terminals. Large hail will be possible in these storms along with an increasing threat for damaging winds towards BMG. MVFR cigs then will continue through the at least the morning. Winds will gust upwards of 30kts through 05Z. Winds will decrease as we get into tomorrow but will remain generally out of the north. && .CLIMATE... Issued at 209 PM EDT Sun Mar 22 2026 A new record high temperature of 84 degrees was set for today with the old record being 82 set in 1907. The all time record for March is 85 degrees and may be set with several hours of heating left in the day. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Crosbie SHORT TERM...White LONG TERM...Puma AVIATION...KF CLIMATE...White
Hazardous weather outlook, Mar 22, 9:20 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 920 PM EDT Sun Mar 22 2026 INZ021-028>031-035>049-051>057-060>065-067>072-240130- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 920 PM EDT Sun Mar 22 2026 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Scattered thunderstorms will cross central Indiana this evening into the early overnight. Embedded strong to severe storms will produce large hail and or strong to damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Thursday and Thursday night...although it is too soon to determine if any storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind AGM
In the hours before
Local storm report, Mar 22, 9:32 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
932 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM Hail Patricksburg 39.31N 86.96W
03/22/2026 E0.88 Inch Owen IN Public
Winds gusting around 35 mph.
&&
AGMLocal storm report, Mar 22, 9:37 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
937 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Hail 2 SE Sharpsville 40.35N 86.07W
03/22/2026 E1.25 Inch Tipton IN Public
&&
AGMLocal storm report, Mar 22, 9:42 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
942 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM Hail 4 W Union City 40.19N 84.88W
03/22/2026 E1.00 Inch Randolph IN Public
&&
AGMLocal storm report, Mar 22, 9:45 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
945 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM Hail 4 W Carlisle 38.96N 87.47W
03/22/2026 E1.50 Inch Sullivan IN Public
Also E60 mph gust. Hail 1.25 to 1.50.
&&
AGMLocal storm report, Mar 22, 9:48 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
948 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Hail 1 NE Ball State Univers 40.20N 85.40W
03/22/2026 E1.00 Inch Delaware IN Public
&&
AGMLocal storm report, Mar 22, 9:55 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
955 PM EDT Sun Mar 22 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM Tstm Wnd Gst 4 NW Ball State Univers 40.24N 85.45W
03/22/2026 E60 MPH Delaware IN Public
Time estimated from radar. Also 0.75 inch
hail.
&&
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 8:21 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 39 min |
| Mar 22, 8:22 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Howard, Madison, Tipton | 38 min |
| Mar 22, 8:27 PM EDT | Severe Thunderstorm Warning | IND | Howard | 33 min |
| Mar 22, 8:34 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 41 min |
| Mar 22, 8:49 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 41 min |
| Mar 22, 8:50 PM EDT | Severe Thunderstorm Warning | IND | Parke, Putnam | 25 min |
| Mar 22, 8:56 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam, Vigo | 49 min |
| Mar 22, 9:08 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Marion, Morgan, Putnam | 52 min |
| Mar 22, 9:08 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Madison, Tipton | 37 min |
| Mar 22, 9:11 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 19 min |
| Mar 22, 9:14 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 46 min |
| Mar 22, 9:24 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen, Sullivan, Vigo | 40 min |
| Mar 22, 9:31 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 44 min |
| Mar 22, 9:41 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan, Shelby | 49 min |
| Mar 22, 9:54 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 51 min |
| Mar 22, 9:56 PM EDT | Severe Thunderstorm Warning | IND | Knox | 32 min |
| Mar 22, 10:00 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Daviess, Greene, Johnson, Lawrence and 3 more | 34 min |
| Mar 22, 10:17 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 2 more | 43 min |
| Mar 22, 10:19 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 41 min |
| Mar 22, 10:23 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Johnson, Rush, Shelby | 33 min |
| Mar 22, 10:52 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jackson, Jennings | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.